On some inverse problems for the Black-Scholes equation

Keywords: Black-Scholes equation, inverse problem, volatility coefficient


We consider the inverse problem of recovering the volatility coefficient depending on the spatial variable with given additional information in the form of conditions of partial final overdetermination. Existence and uniqueness theorems for solutions to this problem are proven, the numerical algorithm is developed, and the results of numerical experiments are presented.


Black F. and Scholes M., “The pricing of options and corporate liabilities,” J. Political Econ., 81, 637–679 (1973).

Isakov V., “The inverse problem of option pricing,” Recent Development in Theories and Numerics, Proc. Int. Conf. Inverse Problems (Hong Kong, China, Jan. 9–12, 2002), pp. 47–55, World Sci. (2002).

Bouchouev I. and Isakov V., “Uniqueness, stability, and numerical methods for the inverse problem that arises in financial markets,” Inverse Probl., 15, 95–116 (1999).

Liu Y. and Liu X., “Identifying the implied volatility using the total variation regularization,” Bound. Value Probl., 2018, 8 (2018).

Isakov V., Inverse Problems for Partial Differential Equations, Springer-Verl., Berlin (2017) (Appl. Math. Sci.; vol. 127).

Avellaneda M., Friedman C., Holmes R., and Sampieri L., “Calibrating volatility surfaces via relative entropy minimization,” Appl. Math. Finance, 4, 37–64 (1997).

Berestycki H., Busca J., and Florent I. “An inverse parabolic problem arising in finance,” C. R. Acad. Sci. Paris, 331, 965–969 (2000).

Bouchouev I., Isakov V., and Valdivia N., “Recovery of volatility coefficient by linearization,” Quant. Finance, 2, 257–263 (2002).

Lishang J. and Youshan T., “Identifying the volatility of underlying assets from option prices,” Inverse Probl., 17, 137–155 (2001).

Isakov V., “Recovery of time dependent volatility coefficient by linearization,” Evolution Equ. Control Theory, 3, No. 1, 119–134 (2014).

Isakov V. M., Kabanikhin S. I., Shananin A. A., Shishlenin M. A., and Zhang S., “Algorithm for determining the volatility function in the Black–Scholes model,” Comput. Math. Math. Phys., 59, No. 10, 1753–1758 (2019).

Shidfar A., Paryab K., and Yazdanian A. R., “On Tikhonov regularization method in calibration of volatility term-structure,” Inf. Sci. Lett., 2, No. 2, 93–100 (2013).

Hoffman B. and Kramer R., “On maximum entropy regularization for a specific inverse problem of option pricing,” J. Inverse Ill-Posed Probl., 13, No. 1, 41-63 (2005).

Hofmann C., Hofmann B., and Pichler A., “Simultaneous identification of volatility and interest rate functions – a two-parameter regularization approach,” Electron. Trans. Numer. Anal., 51, 99–117 (2019).

Wang S.-L., Yang Yu-F., and Zeng Yu-H., “The adjoint method for the inverse problem of option pricing,” Math. Probl. Eng., 2014, Article ID 314104 (2014).

Zhang R. Y., Xu F. F., and Huang J. C., “Reconstructing local volatility using total variation,” Acta Math. Sin., 33, No. 2, 263–277 (2017).

Hein T. and Hofmann B., “On the nature of ill-posedness of an inverse problem in option pricing,” Inverse Probl., 19, 1319–1338 (2003).

Albani V. and Zubelli J., “A splitting strategy for the calibration of jump-diffusion models,” arxiv:1811.02028. URL: https://arxiv.org/pdf/1811.02028.pdf

Lakhal A., Lakhal M. M., and Louis A. K., “Calibrating local volatility in inverse option pricing using the Levenberg–Marquardt method,” J. Inverse Ill-Posed Probl., 18, 493–514 (2010).

Crepey S., “Calibration of the local volatility in a generalized Black–Scholes model using Tikhonov regularization,” SIAM J. Math. Anal., 34, No. 5, 1183–1206 (2003).

Prilepko A. I. and Kostin A. B., “About some inverse parabolic problems with final and integral overdetermination,” Sb. Math., 183, No. 4, 49–68 (1992).

Solovyev V. V., “On solvability of inverse problem of determination the source with overdetermination on the top cover for the parabolic equation,” Differ. Equ., 25, No. 9, 1577–1583 (1989).

Pyatkov S. G., “Inverse problems for the Black-Scholes equation and related problems,” J. Inverse Ill-Posed Probl., 15, No. 9, 955–974 (2007).

Triebel H., Interpolation Theory, Function Spaces, Differential Operators, VEB Deutsch. Verl. Wiss., Berlin (1978).

Ladyzhenskaya O. A., Solonnikov V. A., and Ural’tseva N. N., Linear and Quasilinear Parabolic Equations [in Russian], Nauka, Moscow (1967).

Denk R., Hieber M., and Prüss J., “R-boundedness, Fourier multipliers, and problems of elliptic and parabolic type,” Mem. Amer. Math. Soc., 166, No. 788 (2003).

Amann H., Linear and Quasilinear Parabolic Problems, I, Birkähuser-Verl., Basel (1995) (Monogr. Math.; vol. 89).
How to Cite
Pyatkov, S. and Orlova, D. (2021) “On some inverse problems for the Black-Scholes equation”, Mathematical notes of NEFU, 28(3), pp. 45-69. doi: https://doi.org/10.25587/SVFU.2021.27.57.004.